Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Generalized Jacobi functions and their applications to fractional differential equations


Authors: Sheng Chen, Jie Shen and Li-Lian Wang
Journal: Math. Comp. 85 (2016), 1603-1638
MSC (2010): Primary 65N35, 65E05, 65M70, 41A05, 41A10, 41A25
DOI: https://doi.org/10.1090/mcom3035
Published electronically: October 1, 2015
MathSciNet review: 3471102
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we consider spectral approximation of fractional differential equations (FDEs). A main ingredient of our approach is to define a new class of generalized Jacobi functions (GJFs), which is intrinsically related to fractional calculus and can serve as natural basis functions for properly designed spectral methods for FDEs. We establish spectral approximation results for these GJFs in weighted Sobolev spaces involving fractional derivatives. We construct efficient GJF-Petrov-Galerkin methods for a class of prototypical fractional initial value problems (FIVPs) and fractional boundary value problems (FBVPs) of general order, and we show that with an appropriate choice of the parameters in GJFs, the resulting linear systems are sparse and well-conditioned. Moreover, we derive error estimates with convergence rates only depending on the smoothness of data, so true spectral accuracy can be attained if the data are smooth enough. The ideas and results presented in this paper will be useful in dealing with more general FDEs involving Riemann-Liouville or Caputo fractional derivatives.


References [Enhancements On Off] (What's this?)

  • [1] M. Abramovitz and I. A. Stegun, Handbook of Mathematical Functions, Dover, New York, 1972.
  • [2] Robert A. Adams, Sobolev Spaces, Academic Press. Pure and Applied Mathematics, Vol. 65. [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. MR 0450957 (56 #9247)
  • [3] George E. Andrews, Richard Askey, and Ranjan Roy, Special Functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958 (2000g:33001)
  • [4] Ivo Babuška and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, With the collaboration of G. Fix and R. B. Kellogg, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 1-359. MR 0421106 (54 #9111)
  • [5] H. Bateman, The solution of linear differential equations by means of definite integrals, Trans. Camb. Phil. Soc., 21:171-196, 1909.
  • [6] L. Cagliero and T. H. Koornwinder, Explicit matrix inverses for lower triangular matrices with entries involving Jacobi polynomials, J. Approx. Theor. 193 (2015), 20-38.
  • [7] Kai Diethelm, The Analysis of Fractional Differential Equations: An Application-Oriented Exposition using Differential Operators of Caputo Type, Lecture Notes in Mathematics, vol. 2004, Springer-Verlag, Berlin, 2010. MR 2680847 (2011j:34005)
  • [8] Qiang Du, Max Gunzburger, R. B. Lehoucq, and Kun Zhou, Analysis and approximation of nonlocal diffusion problems with volume constraints, SIAM Rev. 54 (2012), no. 4, 667-696. MR 3023366, https://doi.org/10.1137/110833294
  • [9] Vincent J. Ervin, Norbert Heuer, and John Paul Roop, Numerical approximation of a time dependent, nonlinear, space-fractional diffusion equation, SIAM J. Numer. Anal. 45 (2007), no. 2, 572-591. MR 2300288 (2008c:65255), https://doi.org/10.1137/050642757
  • [10] Vincent J. Ervin and John Paul Roop, Variational formulation for the stationary fractional advection dispersion equation, Numer. Methods Partial Differential Equations 22 (2006), no. 3, 558-576. MR 2212226 (2006m:65265), https://doi.org/10.1002/num.20112
  • [11] Vincent J. Ervin and John Paul Roop, Variational solution of fractional advection dispersion equations on bounded domains in $ \mathbb{R}^d$, Numer. Methods Partial Differential Equations 23 (2007), no. 2, 256-281. MR 2289452 (2007k:65147), https://doi.org/10.1002/num.20169
  • [12] Ben-Yu Guo, Jie Shen, and Li-Lian Wang, Optimal spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comput. 27 (2006), no. 1-3, 305-322. MR 2285783 (2008f:65233), https://doi.org/10.1007/s10915-005-9055-7
  • [13] Ben-Yu Guo, Jie Shen, and Li-Lian Wang, Generalized Jacobi polynomials/functions and their applications, Appl. Numer. Math. 59 (2009), no. 5, 1011-1028. MR 2495135 (2010e:33013), https://doi.org/10.1016/j.apnum.2008.04.003
  • [14] Bangti Jin, Raytcho Lazarov, and Zhi Zhou, Error estimates for a semidiscrete finite element method for fractional order parabolic equations, SIAM J. Numer. Anal. 51 (2013), no. 1, 445-466. MR 3033018, https://doi.org/10.1137/120873984
  • [15] Anatoly A. Kilbas, Hari M. Srivastava, and Juan J. Trujillo, Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies, vol. 204, Elsevier Science B.V., Amsterdam, 2006. MR 2218073 (2007a:34002)
  • [16] M. Klimek and O. P. Agrawal, Fractional Sturm-Liouville problem, Comput. Math. Appl. 66 (2013), no. 5, 795-812. MR 3089387, https://doi.org/10.1016/j.camwa.2012.12.011
  • [17] Roelof Koekoek, Peter A. Lesky, and René F. Swarttouw, Hypergeometric Orthogonal Polynomials and Their $ q$-analogues, With a foreword by Tom H. Koornwinder, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2010. MR 2656096 (2011e:33029)
  • [18] A. Kuijlaars, A. Martınez-Finkelshtein, and R. Orive, Orthogonality of Jacobi polynomials with general parameters, Electronic Transactions on Numerical Analysis, 19(1):1-17, 2005.
  • [19] Changpin Li, Fanhai Zeng, and Fawang Liu, Spectral approximations to the fractional integral and derivative, Fract. Calc. Appl. Anal. 15 (2012), no. 3, 383-406. MR 2944106, https://doi.org/10.2478/s13540-012-0028-x
  • [20] Xianjuan Li and Chuanju Xu, A space-time spectral method for the time fractional diffusion equation, SIAM J. Numer. Anal. 47 (2009), no. 3, 2108-2131. MR 2519596 (2010g:65164), https://doi.org/10.1137/080718942
  • [21] Xianjuan Li and Chuanju Xu, Existence and uniqueness of the weak solution of the space-time fractional diffusion equation and a spectral method approximation, Commun. Comput. Phys. 8 (2010), no. 5, 1016-1051. MR 2674276 (2011m:35404), https://doi.org/10.4208/cicp.020709.221209a
  • [22] F. Liu, V. Anh, and I. Turner, Numerical solution of the space fractional Fokker-Planck equation, Proceedings of the International Conference on Boundary and Interior Layers--Computational and Asymptotic Methods (BAIL 2002), 2004, pp. 209-219. MR 2057973 (2005b:65102), https://doi.org/10.1016/j.cam.2003.09.028
  • [23] Mark M. Meerschaert, Hans-Peter Scheffler, and Charles Tadjeran, Finite difference methods for two-dimensional fractional dispersion equation, J. Comput. Phys. 211 (2006), no. 1, 249-261. MR 2168877 (2006h:65120), https://doi.org/10.1016/j.jcp.2005.05.017
  • [24] Mark M. Meerschaert and Charles Tadjeran, Finite difference approximations for fractional advection-dispersion flow equations, J. Comput. Appl. Math. 172 (2004), no. 1, 65-77. MR 2091131 (2005h:65138), https://doi.org/10.1016/j.cam.2004.01.033
  • [25] Ralf Metzler and Joseph Klafter, The random walk's guide to anomalous diffusion: a fractional dynamics approach, Phys. Rep. 339 (2000), no. 1, 77. MR 1809268 (2001k:82082), https://doi.org/10.1016/S0370-1573(00)00070-3
  • [26] Igor Podlubny, Fractional Differential Equations: An Introduction to Fractional Derivatives, Fractional Differential Equations, to Methods of Their Solution and some of Their Applications, Mathematics in Science and Engineering, vol. 198, Academic Press, Inc., San Diego, CA, 1999. MR 1658022 (99m:26009)
  • [27] Jie Shen, Tao Tang, and Li-Lian Wang, Spectral Methods: Algorithms, Analysis and Applications, Springer Series in Computational Mathematics, vol. 41, Springer, Heidelberg, 2011. MR 2867779
  • [28] Zhi-Zhong Sun and Xiaonan Wu, A fully discrete difference scheme for a diffusion-wave system, Appl. Numer. Math. 56 (2006), no. 2, 193-209. MR 2200938 (2006k:65227), https://doi.org/10.1016/j.apnum.2005.03.003
  • [29] Gábor Szegő, Orthogonal Polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517 (51 #8724)
  • [30] Charles Tadjeran and Mark M. Meerschaert, A second-order accurate numerical method for the two-dimensional fractional diffusion equation, J. Comput. Phys. 220 (2007), no. 2, 813-823. MR 2284325 (2008a:65159), https://doi.org/10.1016/j.jcp.2006.05.030
  • [31] Hong Wang and Treena S. Basu, A fast finite difference method for two-dimensional space-fractional diffusion equations, SIAM J. Sci. Comput. 34 (2012), no. 5, A2444-A2458. MR 3023711, https://doi.org/10.1137/12086491X
  • [32] Mohsen Zayernouri and George Em Karniadakis, Fractional Sturm-Liouville eigen-problems: theory and numerical approximation, J. Comput. Phys. 252 (2013), 495-517. MR 3101519, https://doi.org/10.1016/j.jcp.2013.06.031
  • [33] Xiaodan Zhao, Li-Lian Wang, and Ziqing Xie, Sharp error bounds for Jacobi expansions and Gegenbauer-Gauss quadrature of analytic functions, SIAM J. Numer. Anal. 51 (2013), no. 3, 1443-1469. MR 3053576, https://doi.org/10.1137/12089421X

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N35, 65E05, 65M70, 41A05, 41A10, 41A25

Retrieve articles in all journals with MSC (2010): 65N35, 65E05, 65M70, 41A05, 41A10, 41A25


Additional Information

Sheng Chen
Affiliation: School of Mathematical Sciences and Fujian Provincial Key Laboratory on Mathematical Modeling and High Performance Scientific Computing, Xiamen University, Xiamen, Fujian 361005, People’s Republic of China

Jie Shen
Affiliation: School of Mathematical Sciences and Fujian Provincial Key Laboratory on Mathematical Modeling and High Performance Scientific Computing, Xiamen University, Xiamen, Fujian 361005, People’s Republic of China – and Department of Mathematics, Purdue University, West Lafayette, IN 47907-1957

Li-Lian Wang
Affiliation: Division of Mathematical Sciences, School of Physical and Mathematical Sciences, Nanyang Technological University, 637371, Singapore

DOI: https://doi.org/10.1090/mcom3035
Keywords: Fractional differential equations, singularity, Jacobi polynomials with real parameters, generalized Jacobi functions, weighted Sobolev spaces, approximation results, spectral accuracy
Received by editor(s): July 30, 2014
Received by editor(s) in revised form: December 26, 2014, and January 4, 2015
Published electronically: October 1, 2015
Additional Notes: The first author was partially supported by NSFC grants 91130002 and 11371298.
The second author was partially supported by AFOSR grant FA9550-11-1-0328 and NSF grant DMS-1217066.
The third author was partially supported by Singapore MOE AcRF Tier 1 Grant (RG 15/12), Singapore MOE AcRF Tier 2 Grant (MOE 2013-T2-1-095, ARC 44/13) and Singapore A$^{∗}$STAR-SERC-PSF Grant (122-PSF-007)
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society